. I am having a problem with my feet. They sweat constantly and are very tender. With warm weather they get worse. Do you have any remedies for this problem?
A. You’re in luck. We just received the following message from another reader:
“I suffered for years with sweaty feet and foot odor. I tried lots of over-the-counter foot products and one recommended by a foot doctor. None worked.
“One day I was so desperate I rubbed the bottoms of my feet and in between my toes with my underarm deodorant (Women’s Mitchum Clear Gel) and it worked! Now I use it on my feet daily and have not had an odor problem since. I also rubbed it in all my smelly shoes and the odor completely disappeared. Please let your readers know about this product, as it has made a tremendous difference in my life.”
Dermatologists sometimes suggest using antiperspirant on the feet against foot odor and athlete’s foot. In a double-blind study at the U.S. Military Academy, cadets who applied antiperspirant to their soles for three nights before a long hike were less than half as likely to get blisters but more likely to experience skin irritation (Journal of American Academy of Dermatology, Oct. 1999).
Q. How can I learn more about drug and food interactions? I take Glucophage for diabetes and recently learned that guar gum makes it less effective. Guar gum is in a lot of low-fat foods like salad dressings and frozen desserts. My blood sugar readings are much better now that I am more careful.
I also take Coumadin and Lipitor, so I need to avoid broccoli. But I would like to know about other interactions.
A. Coumadin (warfarin) interacts with many drugs and foods, including vegetables such as parsley, cabbage and Brussels sprouts. Regular use of drugs like acetaminophen, ibuprofen or naproxen may also pose hazards.
Lipitor is affected by grapefruit and can interact with drugs, including Maalox TC, Lanoxin or birth control pills.
We have pulled together information on many such interactions in our Guides to Cholesterol-Lowering Drugs, Coumadin and Food & Drug Interactions. Anyone who would like copies may send $2 in check or money order with a long (no. 10) stamped (60 cents), self-addressed envelope: Graedons’ People’s Pharmacy, No. FDL-198, P. O. Box 52027, Durham, NC 27717-2027.
Q. Recently I discovered that in error, I was precribed 40 mg omeprazole and also told to take OTC Prilosec. I later learned that my doctor had intended to prescribe metoclopramide and Prilosec OTC. Not realizing the mistake, I took these duplicate medicines for acid reflux morning and night for four months.
Now I wonder if these double dosages (omeprazole and OTC Prilosec) could cause or contribute to side effects. My blood pressure has gone up and I have had thick mucus in my throat for months.
A. You certainly got a big dose of omeprazole, the ingredient in Prilosec. The normal dose of this acid suppressor is 20 mg daily for 4 to 8 weeks.
The good news is that omeprazole is a relatively safe medicine with few serious side effects, even in overdose. Nevertheless, the side effects you have experienced could be related to the excessive amount you took. High blood pressure, dry mouth, esophageal yeast infection and upper respiratory tract infections have been reported infrequently with this drug.

Join Over 60,000 Subscribers at The People's Pharmacy

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.